Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jul 14, 2003, 10:31 AM EDT for Charleston County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 10:31 AM EDT (14:31 UTC)
- Expired
- Jul 14, 2003, 11:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2248 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 141432 FFWCHS SCC019-141530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1031 AM EDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1130 AM EDT * AT 1028 AM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SIGNIFICANT FLOODING IN DOWNTOWN CHARLESTON WITH CONSIDERABLE STANDING WATER BEING REPORTED IN MANY PLACES. SHOWERS...HEAVY AT TIMES... WILL CONTINUE TO FALL ACROSS THE DOWNTOWN CHARLESTON AREA THROUGH 1130 AM. AN ADDITIONAL HALF INCH OF RAIN CAN BE EXPECTED. WITH HIGH TIDE IN PROGRESSS...LITTLE DRAINAGE WILL OCCUR AND WILL RESULT IN CONTINUED FLASH FLOODING. * FLASH FLOODING WILL OCCUR IN AND AROUND... DOWNTOWN CHARLESTON... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW-LYING SPOTS. LAT...LON 3280 7998 3276 7994 3277 7989 3286 7991 $$
2 follow-up statements
000 WGUS72 KCHS 141507 FFSCHS SCC019-141530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1106 AM EDT MON JUL 14 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHARLESTON COUNTY UNTIL 1130 AM EDT... AT 1057 AM EDT...THE CHARLESTON CITY POLICE REPORTED CONTINUED FLOODING OF THE DOWNTOWN AREA. MOST OF THE FLASH FLOODING FROM EARLIER RAINS HAS ABATED BUT FLOODING CONTINUES TO OCCUR IN THE LOW LYING AREAS OF THE CITY. AT THIS TIME...NO ROAD CLOSERS HAVE BEEN REPORTED...HOWEVER MOTORISTS SHOULD CONTINUE TO EXERCISE EXTREME CAUTION IF VENTURING DOWNTOWN THROUGH NOON. SLOW DRAINAGE WILL BEGIN TO OCCUR OVER MUCH OF THE DOWNTOWN AREA WITH THE PASSAGE OF THE HIGH TIDE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY LIGHT TO OCCASIONALLY MODERATE RAIN WILL OCCUR OVER THE WARNING AREA THROUGH 1130 AM. AMOUNTS WILL GENERALLY AVERAGE LESS THAN A QUARTER INCH. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. LAT...LON 3283 7992 3276 7991 3278 7997 3284 7996 $$
000 WGUS72 KCHS 141535 FFSCHS SCC019-141600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1133 AM EDT MON JUL 14 2003 ...FLASH FLOOD WARNING FOR CHARLESTON COUNTY HAS EXPIRED... FLOODING CONTINUES TO DIMINISH THROUGHOUT MUCH OF DOWNTOWN CHARLESTON WITH THE PASSING OF HIGH TIDE. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:50 AM EDT, 41 minutes earlier.
Area forecast discussion, Jul 14, 9:50 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 950 AM EDT MON JUL 14 2003 .PUBLIC...SHWRS AND TSTMS DEVELOPING OVER THE COAST BEFORE SUNRISE HAVE PRODUCED GENERAL ACCUMS OF 1 TO 2 INCHES FROM NBC UP THE COAST THRU CHS TO THE SANTEE RIVER...INCLUDING SOME RADAR ESTIMATES OF 4 TO 6 INCHES IN NORTHERN CHARLESTON COUNTY. RUC/ETA SHORT RANGE MODELS DO NOT SHOW A QUICK END TO THIS COASTAL RAIN...DESPITE LACK OF GOOD PVA. MAIN FORCING COMING FROM GOOD H7 OMEGA LIFT AND CONTINUAL STREAMING OF MOISTURE FROM GULF/CLAUDETTE...HELPING KEEP PWATS AROUND 2 INCHES. BIGGER PICTURE HAS AMPLIFYING H5 TROF OVER APPALACHIANS FINALLY SWINGING OFF EAST COAST BY TUE MORNING...SO WILL STILL LOOK FOR LIKELY CHC OF SHWRS/TSTMS OVER INLAND AREAS OF THE CWA LATER TODAY THRU THIS EVE. .MARINE...SCATTERED EARLY MRNG CONVECTION HAS HELPED TO STIR SEAS ACROSS MUCH OF THE MARINE AREA THIS MRNG WITH AREA BUOYS INDICATING SEAS AROUND 3 FT. A BAND OF SHOWERS WHICH MOVED THROUGH CHARLESTON HARBOR A FEW HRS AGO PRODUCED 35 KT WNDS AT THE DOWNTOWN SENSOR AS WELL AS THE CHARLESTON USCG STATION. THE CURRENT USE OF WNDS AND SEAS HIGHER IN TSTMS LOOKS VERY GOOD AND SEE NO REASON TO DROP. THE BULK OF THE FCST LOOKS GOOD...ONLY MINOR CHANGES PLANNED WITH THE MID MRNG PKG. .TIDES...JULY/S ASTRONOMICAL HIGH TIDES CYCLE PEAKED YDA EVNG. ALTHOUGH PREDICTED LVLS AT BOTH FT PULASKI AND CHARLESTON HARBOR ARE JUST BELOW SHALLOW COASTAL FLOODING CRITERIA WL NEED TO WATCH TRENDS THIS AFTN FOR A PSBL HIGHLIGHT IN THE SC ZONES THIS EVNG. RADAR ESTIMATES BTWN 1-4 INCHES OF RAIN HAS FALLEN ALONG THE SC COAST SINCE EARLY MRNG WHICH SHOULD RESULT IN TIDE LVLS A FEW TENTHS HIGHER THAN PREDICTED WHICH MAY PUSH LVLS ABV CRITERIA. WL CONTINUE TO MONITOR. .CHS... SC...NONE. GA...NONE. 08/77
Hazardous weather outlook, Jul 14, 4:34 AM EDT, 5 hours 57 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 434 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 14, 7:02 AM EDT, 3 hours 29 minutes before
SCZ045-048>050-141130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 702 AM EDT MON JUL 14 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 730 AM EDT... AT 702 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF MCCLELLANVILLE TO 11 MILES SOUTHWEST OF CHARLESTON TO 9 MILES SOUTHEAST OF BEAUFORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITEHALL TERRACE...STONO...SOUTH WINDERMERE...SNOWDEN...SCANLONVILLE...SAINT ANDREWS...ROCKVILLE...REMLEYS POINT...PHILIP AND MYERS THROUGH 730 AM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY RAINS OF UP TO ONE HALF INCH. PY
Special weather statement, Jul 14, 7:32 AM EDT, 2 hours 59 minutes before
SCZ045-048>050-141200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 732 AM EDT MON JUL 14 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 800 AM EDT... AT 732 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES WEST OF MCCLELLANVILLE TO 5 MILES SOUTHEAST OF HILTON HEAD ISLAND...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STONO...SOUTH WINDERMERE...SNOWDEN...SEABROOK ISLAND...SEA PINES...SCANLONVILLE...SAINT ANDREWS...ROCKVILLE...REMLEYS POINT AND PHILIP THROUGH 800 AM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TORRENTIAL RAIN RATES UP TO 2 INCHES PER HOUR WILL CAUSE MINOR STREET FLOODING IN SOME LOCATIONS. THE HEAVIEST RAIN WILL OCCUR ALONG HIGHWAY 17 BETWEEN MOUNT PLEASANT AND AWENDAW. PY
Special weather statement, Jul 14, 7:51 AM EDT, 2 hours 40 minutes before
SCZ048-049-141215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 751 AM EDT MON JUL 14 2003 ...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 815 AM EDT... AT 751 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES SOUTHEAST OF BEAUFORT...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BEAUFORT...SCOTT...LONGWOOD...FROGMORE... ASHDALE...DANIELS...ATTAWAY. ..WILKINS AND CHISOLM THROUGH 815 AM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH TORRENTIAL RAINS. RAIN TOTALS UP TO ONE INCH ARE POSSIBLE WITH LOCALIZED STREET FLOODING POSSIBLE. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:57 AM EDT | Special Marine Warning | CHS | 33 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.